Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Beware Of Unintended Side-Effects When Using Creatine To Battle Peripheral Neuropathy

Home/Beware Of Unintended Side-Effects When Using Creatine To Battle Peripheral Neuropathy

Beware Of Unintended Side-Effects When Using Creatine To Battle Peripheral Neuropathy

August 1st, I wrote an article based on a multiple myeloma patient’s suggestion for using creatine as a supplement to help with peripheral neuropathy, hand tremors and muscle wasting: Great Advice Concerning Using Creatine As A Supplement By Multiple Myeloma Patients With Serious Peripheral Neuropathy.

Now that patient, Frank, has informed me he has stopped taking creatine.  Why?  Here is his explanation:
 
Pat:

Just a quick note – I’ve stopped taking creatine. My last set of tests, for the first time, indicated no improvement in m-spike or kappa light chains over the past month, and the Dex is affecting my blood glucose less each week, which may be an indication of dexamethasone resistance. No way to tell yet whether this is just coincidence or cause and effect, but it’s better to be safe than sorry… 

I started taking creatine to protect against muscle wasting, and then found a whole bunch of other things that it helped with. Most of them, I think, have to do with Dex, for which it seems to be an antidote.

I am very concerned that one of the effects is to enhance dex resistance, which is a very serious problem because the dex stops working and the myeloma gets going again. Dex resistance is also closely associated with permanent clinical depression.

I am hopeful that the dex resistance hasn’t become permanent, while at the same time quite saddened that I have to go back to messed up nerves and rubbery legs.
 
I’m sorry you were forced to endure all of this, Frank!  Thanks again for sharing. 
 
I have to wonder if creatine might be beneficial for patients who are no longer taking dex.  I also wonder if dosing can make a difference.  Would taking less help? 
 
Feel good and keep smiling!  Pat